HYPERKALEMIA WITH SUCCINYLCHOLINE USE IN ACUTE RENAL FAILURE DURING PERITONEAL DIALYSIS CATHETER PLACEMENT — T WAVE PEAKING AND EARLY SINE WAVES ON AN EKG

Hanyuan Shi, MD, Erik Johnsen, MD, Sarah Cossich, M.D., Tulane University Medical Center, New Orleans, LA

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 990

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , ,

Case Presentation: A 39-year-old African-American male with a history of chronic kidney disease (baseline creatinine 3), congestive heart failure, hypertension, diabetes initially presented to the hospital with chest pain and found to have hypertensive emergency with BP 202/138 and pulse 112. New echocardiogram showed severe mitral regurgitation with reduced ejection fraction of 45%. He received aggressive IV diuresis with repeat echocardiogram showing improvement to mild regurgitation with stability of his EF. His course was complicated by worsening acute renal injury on his chronic renal insufficiency despite being normotensive. His creatinine rose up to 11.64 with a BUN of 87 on the day of his peritoneal dialysis placement. His morning potassium was 4.8. A total of succinylcholine 150 mg was used. Post-operatively, the patient developed bradycardia into the 30-40s on telemetry. Had mild chest pain, but otherwise asymptomatic and mentating well without other vital sign changes. EKG revealed a junctional rhythm with T wave peaking and early sine wave configuration. QRS was normal at 115 ms. He was transferred to the ICU, where he received a total of albuterol 12.5 mg, furosemide 240 mg IV, insulin regular 10 units, kayexalate PO 15 mg. His subsequent potassium level was 4.6. This continued to be stable and patient was uneventfully discharged several days later.

Discussion: During anesthesia, a transient and mild elevation in serum potassium levels can be seen occasionally in post-operative patients after administration of succinylcholine as a neuromuscular relaxant. In chronic renal failure patients, the use of succinylcholine is actually regarded as safe due to an increased adaptive mechanism in K+ excretion. Rapid induction with a depolarizing neuromuscular blocking agent is useful to reduce aspiration of gastric contents and ease of intubation. We demonstrate here however, a case of severe hyperkalemia that resulted from succinylcholine administration for a patient in acute renal failure who was receiving a peritoneal dialysis catheter placement for his renal injury.

Conclusions: Although succinylcholine can be used safely in patients with chronic kidney failure, it should be evaluated with caution in those with acute kidney injury. This case demonstrates a patient that was in the process of having long-term dialysis access placed, although emergency dialysis would not have been able to be performed until 24 hours post-operatively through the peritoneal catheter. This individual with AKI from prerenal (congestive heart failure) and intrinsic (malignant hypertension) unfortunately suffered drug-induced hyperkalemia with EKG changes, but was able to be pharmacologically shifted and normalized. His circumstance (AKI on CKD, previously not on dialysis) should be considered as a relative contraindication to succinylcholine in addition to known risk factors (crush injury, rhabdomyolysis, nerve injury, thermal injury).

IMAGE 1: Hyperkalemia EKG

To cite this abstract:

Shi, H; Johnsen, E; Cossich, S. HYPERKALEMIA WITH SUCCINYLCHOLINE USE IN ACUTE RENAL FAILURE DURING PERITONEAL DIALYSIS CATHETER PLACEMENT — T WAVE PEAKING AND EARLY SINE WAVES ON AN EKG. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 990. https://www.shmabstracts.com/abstract/hyperkalemia-with-succinylcholine-use-in-acute-renal-failure-during-peritoneal-dialysis-catheter-placement-t-wave-peaking-and-early-sine-waves-on-an-ekg/. Accessed December 14, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.